Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 10, NWS San Angelo, TX

September 29, 2012Concho County, Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 29, 2012, 11:26 AM CDT for Concho County, Runnels County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2012, 11:26 AM CDT (16:26 UTC)
Expired
Sep 29, 2012, 2:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Concho County, TX, Runnels County, TX

The radar

The San Angelo radar (KSJT), 65 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WGUS54 KSJT 291626
FFWSJT
TXC095-399-291930-
/O.NEW.KSJT.FF.W.0010.120929T1626Z-120929T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1126 AM CDT SAT SEP 29 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CONCHO COUNTY IN WEST CENTRAL TEXAS...
  RUNNELS COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 230 PM CDT

* AT 1122 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH  
  FLOODING ACROSS CONCHO AND RUNNELS COUNTIES. MANY ROADS ARE CLOSED 
  ACROSS BALLINGER...WINTERS...AND SURROUNDING AREAS.  CONCHO COUNTY 
  ALSO HAS SEVERAL ROADS FLOODED AND CLOSED. ALTHOUGH THE RAINS WILL 
  TAPER OFF...WIDESPREAD RUNOFF FROM HEAVY RAINS RECEIVED OVERNIGHT
  AND THIS MORNING WILL AGGRAVATE THE FLASH FLOODING THROUGH THE 
  EARLY AFTERNOON.  MOTORISTS ARE URGED TO STAY HOME UNTIL THE WATER 
  RECEDES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BALLINGER...
  PAINT ROCK...WINTERS...BENOIT...CREWS...HATCHEL...MILLERSVIEW...
  NORTON...ROWENA AND WINGATE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BALLINGER...
PAINT ROCK...WINTERS...BENOIT...CREWS...HATCHEL...MILLERSVIEW...
NORTON...ROWENA AND WINGATE.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM 0383 CROSSING QUARRY CREEK...
  FM 1929 CROSSING FUZZY CREEK...
  CROSSINGS ALONG COUNTY ROAD 128...
  COUNTY ROAD 120 CROSSING LONG BRANCH...
  CROSSINGS ALONG COUNTY ROAD 255...
  CROSSINGS ALONG COUNTY ROAD 398...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3206 9974 3171 9977 3124 9969 3121 10005
      3163 10008 3167 10013 3205 10019

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:52 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 29, 6:52 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 AM CDT SAT SEP 29 2012

.DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD RAIN AND LOW CLOUDS WILL RESULT IN BORDERLINE IFR/MVFR
CONDITIONS THROUGH THE MORNING HOURS WITH CIGS/VSYBS GRADUALLY
IMPROVING DURING THE DAY AS DRIER AIR ADVECTS INTO THE REGION FROM
THE WEST. THIS WILL RESULT IN PREVAILING MVFR SKIES WITH RAIN
SHOWERS GRADUALLY ENDING FROM WEST TO EAST. THE BIGGEST CHALLENGE
WITH THIS FORECAST PACKAGE IS WHAT TO DO WITH THE WINDS. A
SURFACE LOW WILL CONTINUE TO DEEPEN AND MOVE ACROSS THE SOUTHERN
PORTION OF THE FORECAST AREA OVER THE NEXT 6-8 HRS. HOWEVER...THE
POOR SPATIAL RESOLUTION IN THE OBSERVATION NETWORK HAS LEFT ME
LESS THAN CERTAIN WHERE THE CENTER OF LOW PRESSURE IS LOCATED. A
ROUGH ESTIMATE BASED ON THE WATER VAPOR SIGNATURE SUGGESTS THAT
THE LOW IS NEAR OZONA AND WILL MOVE GENERALLY ALONG AND JUST NORTH
OF THE I-10 CORRIDOR TODAY. SURFACE WINDS WILL BACK TO THE
NORTHEAST AND EVENTUALLY TO THE NORTH AS THE LOW PASSES...
INCREASING TO 15-20 KTS SUSTAINED...WITH HIGHER GUSTS. THE GFS IS
REALLY BOMBING THIS LOW OUT...CREATING NORTHEAST 1500 FT WINDS
NEAR 50 KTS BY 18Z BUT I THINK THIS IS A BIT OVERDONE.

AS THE LOW MOVES OFF TO THE EAST...WE WILL SEE SOME LOW LEVEL
MOISTURE WRAP AROUND TO THE NORTH AND NORTHWEST OF ITS CENTER. I
EXPECT MVFR /OR LOWER CIGS/ WILL HANG AROUND AT MOST SITES THROUGH
MUCH OF THE EVENING HOURS AND POSSIBLY ALL THE WAY THROUGH 12Z. I
DID IMPROVE KSJT/KSOA TO VFR GIVEN THEIR LOCATIONS RELATIVE TO THE
LOW. RAIN SHOWERS SHOULD GENERALLY END BY EARLY EVENING WITH DRY
WEATHER ANTICIPATED THEREAFTER.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT SAT SEP 29 2012/

SHORT TERM...
A LARGE AND VERY WELCOME RAIN SHIELD CONTINUES TO MOVE SLOWLY TO THE
EAST ACROSS THE LONE STAR STATE. RICH TROPICAL MOISTURE CONTINUES TO
STREAM ACROSS THE STATE FROM SOUTHWEST BUT THIS AIRMASS IS FINALLY
BEHIND PUSHED OFF THE EAST AS THE BAROCLINIC WAVE IN THE WESTERLIES
IMPINGES UPON THE WESTERN FRINGE OF THE MOISTURE PLUME. THE
BAROCLINIC LEAF STRUCTURE SEEN ON THE WATER VAPOR IMAGERY DEPICTS AN
INFLECTION POINT ON THE WESTERN FLANK NEAR THE BIG BEND WITH A
SOMEWHAT POORLY DEFINED CUSP DUE SOUTH OF FORT STOCKTON NEAR THE RIO
GRANDE. BASED UPON THIS FEATURE AND THE CYCLONIC CURVATURE TO THE
WIND FIELD...WE CAN DEDUCE THE PRESENCE OF A SURFACE LOW JUST TO THE
SOUTH SOUTHEAST OF FORT STOCKTON. SOUTHEASTERLY FLOW THROUGH THE
LOWEST 4-6 KFT HAS PROVIDED A NICE TAP OF GULF MOISTURE...PUSHING
PWAT VALUES INTO THE 1.8-2.0 INCH RANGE PER GFS PWAT ESTIMATES FROM
SUOMINET. THE STRONG SYNOPTIC SCALE FORCING ASSOCIATED WITH
AFOREMENTIONED SHORTWAVE TROF WILL AUGMENT MESOSCALE FORCING FROM
STRONG H7-H85 FRONTOGENESIS...AND SOMEWHAT AUGMENTED BY THE
TRANSVERSE CIRCULATION ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF
THE UPPER TROPOSPHERIC JET FOUND JUST NORTH OF THE RED RIVER. IN
ADDITION...STRONG ISENTROPIC ASCENT WILL BE FOUND ON THE NORTH AND
EAST FLANKS OF THE H85 CYCLONE AS IT MOVES EAST ALONG THE I-10
CORRIDOR.

RAINFALL AMOUNTS HAVE ALREADY MEASURED 2-4 ACROSS MUCH OF THE CONCHO
VALLEY AND SOUTHERN BIG COUNTRY WITH LIGHTER AMOUNTS TO THE NORTH
AND SOUTH. ISOLATED AMOUNTS OF 5-6 INCHES HAVE BEEN REPORTED AS WELL
WITH ONLY MINOR FLOODING EXPERIENCED SO FAR. GIVEN THE SLOW EASTWARD
PROGRESSION OF THIS SYSTEM COMBINED WITH THE POTENTIAL FOR 1-2
ADDITIONAL INCHES OF PRECIPITATION...THE FLASH FLOOD WATCH WILL BE
CONTINUED. RAIN CHANCES TODAY WILL BE NEAR 100 PERCENT IN MOST AREAS
BUT WILL TAPER OFF DURING THE LATE MORNING AND EARLY AFTERNOON HOURS
AS THE MID LEVEL DEFORMATION ZONE FINALLY PASSES AND THE PRECIP
MOVES EAST. THUNDER WAS REMOVED FROM MUCH OF THE AREA AS WELL.
INSTABILITY IS QUITE LOW GIVEN THE SATURATED VERTICAL PROFILES AND
WE HAVE SEEN LITTLE TO NO LIGHTNING STRIKES OVER THE PAST 12+ HOURS.
I DID KEEP ISOLATED THUNDERSTORMS IN THE SOUTHEAST FOR THIS MORNING
AS MUCAPE PROGS REMAIN SUBSTANTIAL ENOUGH TO SUPPORT ISOLATED STRONG
UPDRAFTS AND CHARGE SEPARATION. I HELD ON TO THE LOW POPS ACROSS THE
EASTERN 1/3 OF THE AREA BUT ANY SHOWERS SHOULD BE GONE BY 06Z.
DIURNAL TEMPERATURE RANGES TODAY WILL BE QUITE SMALL GIVEN THE
PRECIPITATION AND ABUNDANT CLOUD COVER. I EXPECTED MAINLY LOWER 70S
TODAY. TONIGHT WE WILL SEE TEMPS FALL TO NEAR 60 DEGREES ACROSS WEST
CENTRAL TX.

JOHNSON

LONG TERM...
BY SUNDAY MORNING THE UPPER TROUGH AXIS WILL BE EXITING OVER OUR
EASTERN COUNTIES WITH ANY ASSOCIATED RAINFALL EAST OF THE FORECAST
AREA. MODELS STILL CLINGING TO A WEAK DISTURBANCE MOVING IN THE
SOUTHWARD FLOW ALOFT POSSIBLY AFFECTING THE WESTERN CWA SUNDAY
NIGHT. WILL MAINTAIN A SLIGHT CHANCE OF RAINFALL FOR THIS AREA
THROUGH 12Z MONDAY. DRY FORECAST EXPECTED THROUGH THE REMAINDER OF
THE EXTENDED.

SUNDAY HIGHS WILL BE IN THE UPPER 70S TO AROUND 80 DEGREES WITH
WARMING AFTERNOON TEMPERATURES THROUGH MIDWEEK. LOOKING FOR A
STRONG DRY COLD FRONT PUSHING THROUGH THE FORECAST AREA ON
THURSDAY. TYPICAL PREFRONTAL COMPRESSIONAL HEATING ON WEDNESDAY
WILL SEE AFTERNOON HIGHS IN THE UPPER 80S TO AROUND 90...WITH
THURSDAY POSTFRONTAL HIGHS AROUND 10 DEGREES COOLER AND SECOND
DAY POSTFRONTAL HIGHS ON FRIDAY IN THE MID TO UPPER 70S.
MORNING LOWS WILL BE IN THE LOWER TO MID 50S FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  60  79  58  82 / 100  10  10  20   5
SAN ANGELO 	 73  59  80  58  83 / 100  10  10  20  10
JUNCTION 	 73  63  79  55  84 /  90  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...KIMBLE...
MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...SCHLEICHER...
STERLING...SUTTON...TOM GREEN.

&&

25
Hazardous weather outlook, Sep 29, 4:46 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 AM CDT SAT SEP 29 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
446 AM CDT SAT SEP 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
TODAY...BRINGING MODERATE TO HEAVY RAINFALL TO MUCH OF WEST
CENTRAL TEXAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY
RESULT IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR LOCATIONS ALONG AND SOUTH OF A STERLING CITY...TO
WINTERS...TO BROWNWOOD LINE THROUGH 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...MAINLY
WEST OF A HASKELL...TO WINTERS...TO SONORA LINE. THE PRIMARY
THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS...EMERGENCY OFFICIALS AND SPOTTERS ARE
ENCOURAGED TO RELAY RAINFALL AMOUNTS AND FLOOD REPORTS TO THE
NATIONAL WEATHER SERVICE IN SAN ANGELO.

JOHNSON

In the hours before

Local storm report, Sep 29, 10:49 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1049 AM CDT SAT SEP 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      11 S BALLINGER          31.58N  99.96W
09/29/2012                   RUNNELS            TX   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTED THAT HIGHWAY 83 ALONG
            THE BORDER OF RUNNELS AND CONCHO COUNTIES WAS CLOSED...
            WITH ABOUT 4 FEET OF WATER OVER THE ROADWAY.

0910 AM     FLASH FLOOD      5 SSW BALLINGER         31.67N  99.99W
09/29/2012                   RUNNELS            TX   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT FROM RUNNELS COUNTY REPORTED A
            CLOSURE OF HIGHWAY 67 BETWEEN BALLINGER AND SAN
            ANGELO... DUE TO HIGH WATER.

&&

EVENT NUMBER SJT1200245
EVENT NUMBER SJT1200246

19
Local storm report, Sep 29, 10:59 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1059 AM CDT SAT SEP 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      5 SW MERKEL             32.42N 100.07W
09/29/2012                   TAYLOR             TX   LAW ENFORCEMENT

            THE TAYLOR COUNTY SHERIFF OFFICE REPORTED THE CLOSURE
            OF SEVERAL COUNTY ROADS...DUE TO HIGH WATER. THE LIST OF
            CLOSURES IS FOR THE FOLLOWING COUNTY ROADS... 126 127
            150...154...353...AND 360. IN ADDITION...THE ABILENE
            POLICE DEPARTMENT REPORTED CONSIDERABLE STREET FLOODING.
            BARRICADES WERE PLACED ON SEVERAL OF THE FLOODED
            STREETS.

&&

EVENT NUMBER SJT1200247

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:17 PM CDTAreal Flood AdvisorySJTConcho, Tom Green6 hr
Sep 29, 1:42 AM CDTAreal Flood AdvisorySJTConcho, Tom Green6 hr
Sep 29, 7:53 AM CDTAreal Flood AdvisorySJTConcho, Tom Green3 hr
Sep 29, 8:17 AM CDTFlash Flood WarningSJTIrion, Tom Green103 min
Sep 29, 8:50 AM CDTFlash Flood WarningSJTConcho, Runnels3 hr
Sep 29, 8:58 AM CDTAreal Flood AdvisorySJTCrockett, Schleicher, Sutton3 hr
Sep 29, 9:15 AM CDTRiver Flood WarningSJTRunnels24 hr
Sep 29, 9:31 AM CDTAreal Flood AdvisorySJTIrion, Tom Green6 hr
Sep 29, 9:31 AM CDTFlash Flood WarningSJTTaylor3 hr
Sep 29, 9:55 AM CDTAreal Flood AdvisorySJTIrion, Tom Green2 hr
Sep 29, 10:37 AM CDTAreal Flood AdvisorySJTColeman3 hr
Sep 29, 10:57 AM CDTRiver Flood WarningSJTRunnels10 hr
Sep 29, 11:52 AM CDTFlash Flood WarningSJTCallahan4 hr
Sep 29, 3:24 PM CDTAreal Flood AdvisorySJTTom Green6 hr
Sep 29, 3:44 PM CDTRiver Flood WarningSJTConcho5 hr

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.